Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 201, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2008, 4:12 PM CDT for Marshall County, Washington County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 4:12 PM CDT (21:12 UTC)
- Expired
- Jun 26, 2008, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:39 PM CDT | HAIL 1 | Waterville, KS | |
| Jun 26, 4:40 PM CDT | HAIL 1.75 | 2 Ne Barnes, KS | |
| Jun 26, 4:48 PM CDT | HAIL 1 | Waterville, KS | |
| Jun 26, 5:05 PM CDT | HAIL 1 | Ssw Waterville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 262112 SVRTOP KSC117-201-262200- /O.NEW.KTOP.SV.W.0201.080626T2112Z-080626T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS... * UNTIL 500 PM CDT * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF WATERVILLE...OR 8 MILES SOUTHWEST OF MARYSVILLE...MOVING EAST AT 13 MPH. * LOCATIONS IMPACTED INCLUDE... MARYSVILLE... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3998 9656 3972 9644 3966 9684 3983 9691 TIME...MOT...LOC 2112Z 249DEG 11KT 3977 9675 $$
1 follow-up statement
000 WWUS53 KTOP 262130 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT THU JUN 26 2008 KSC117-201-262200- /O.CON.KTOP.SV.W.0201.000000T0000Z-080626T2200Z/ WASHINGTON-MARSHALL- 430 PM CDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST CENTRAL MARSHALL AND EAST CENTRAL WASHINGTON COUNTIES... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATERVILLE...OR 11 MILES SOUTHWEST OF MARYSVILLE... MOVING SOUTHEAST AT 8 MPH. LOCATIONS IMPACTED INCLUDE... WATERVILLE. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3994 9667 3971 9653 3966 9684 3983 9691 TIME...MOT...LOC 2130Z 314DEG 7KT 3971 9678 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:29 PM CDT, 43 minutes earlier.
Area forecast discussion, Jun 26, 3:29 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU JUN 26 2008 .DISCUSSION... SYNOPTIC SCALE HAS CHANGE LITTLE IN THE LAST DAY OR SO. BROAD UPPER RIDGING REMAINS OVER THE WEST WITH UPPER JET WELL NORTH OF THE CENTRAL PLAINS. THIS JET HAS PUSHED A DECENT UPPER TROF INTO THE NORTHERN ROCKIES HOWEVER. LOCAL UPPER LEVEL FLOW IS GENERALLY WEAK AND WESTERLY...WITH A TRANSITION TO SOUTHWEST TO SOUTH FLOW DOWN THROUGH THE TROPOSPHERE. WEAK WARM AIR ADVECTION REMAINS IN THE MID LEVELS...BUT 700MB TEMPS STILL WERE STRUGGLING TO BREACH 10C. MULTIPLE MESOSCALE PHENOMENA FROM OVERNIGHT/EARLY MORNING CONVECTION WERE IN AND NEARBY THE AREA...WITH OUTFLOW BOUNDARIES ALONG A LINE NEAR KTOP-KEMP...JUST SOUTH OF THE NEBRASKA BORDER...AND AN MESOSCALE CONVECTIVE VORTEX /MCV/ PUSHING EAST FROM NORTH CENTRAL KANSAS. 19Z MIXED LAYER INSTABILITY HAS PUSHED TO THE 2500-3500 J/KG RANGE WITH SOME SLIGHT INCREASE IN DEEP LAYER SHEAR OCCURRING. SHOULD SEE AT LEAST SCATTERED CONVECTION THIS EVENING AS CURRENT AND NEW BOUNDARIES INTERACT WITH THE MCV. HAIL LIKELY THE BIGGEST CONCERN...WITH COLLAPSING SEVERE DOWNDRAFTS ALSO POSSIBLE. SLOW MOVING STORMS MAY TRAIN AND BRING A LOCALIZED FLOODING THREAT AS WELL. WILL ALSO NEED TO WATCH LOCATIONS TO THE NORTHWEST AS LEAD WAVES MOVE INTO THE NORTHERN PLAINS AHEAD OF THE LARGER WAVE. CONVECTIVE CLUSTERS FROM THIS ARE WOULD LIKELY PUSH SOUTHEAST TO SOUTH AND MAY ENTER THE REGION OVERNIGHT. WITH THE LOCAL AND UPSTREAM CONVECTIVE CONCERNS...CHANCE POPS WILL BE MAINTAINED FOR NORTHERN AND EASTERN AREAS THROUGH THE NIGHT. COLD FRONT ASSOCIATED WITH THE NORTHERN UPPER TROF STILL ON TRACK TO ENTER THE CWA FRIDAY...BUT TIMING AND CONSISTENCY OF THE BOUNDARY IS IN QUESTION AS OUTFLOWS FROM TONIGHT/S CONVECTION WILL LIKELY BRING THE EFFECTIVE BOUNDARY INTO THE AREA AT DIFFERENT RATES THAN THE SYNOPTIC MODELS CAN HANDLE. AMOUNT OF DAYTIME HEATING IS THUS ALSO IN QUESTION...BUT KEPT HIGHS IN THE MIDDLE OF EXPECTED POSSIBILITIES. DESPITE INCREASING MID LEVEL FLOW...SHOULD STILL HAVE ONLY A SMALL CAP TO OVERCOME AS THE BOUNDARY ARRIVES...WITH LARGER SCALE LIFT LIKELY ABLE TO OVERCOME THE CAP FOR THUNDERSTORM DEVELOPMENT. BETTER ORGANIZED CONVECTION IS LIKELY TO EVOLVE WITH THE INCREASED SHEAR FOR SEVERE WEATHER POTENTIAL. 65 THE LOCATION OF THE FRONTAL BOUNDARY EARLY FRIDAY EVENING WILL BE A DETERMINING FACTOR ON THE PLACEMENT OF THE HIGHEST CHANCES OF PRECIPITATION. HAVE CONTINUED TO HIGHLIGHT NORTHEAST AND EAST CENTRAL KANSAS WHICH IS LIKELY TO STILL BE AHEAD OF THE FRONT ATTM. THE NAM AND THE GFS DIFFER ON TIMING BUT CONVECTIVE OUTFLOW MAY CHANGE THE WIND FIELDS ANYWAY. THE UPPER TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL TRANSLATE EASTWARD IN THE 06Z-12Z SATURDAY TIME PERIOD. THE FRONT WILL PUSH INTO SOUTHERN KANSAS AND FOCUS THUNDERSTORMS ALONG IT. ANOTHER CONCERN MAY BE HEAVY RAINFALL WITH THE TRAINING OF STORMS SOUTHEAST OF THE TURNPIKE WHERE PRECIPITABLE WATER VALUES WILL EXCEED 2 INCHES. DEPENDING ON HOW FAR SOUTH THE FRONT MOVES INTO SOUTHEAST KANSAS BY SATURDAY MORNING WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS FOR THE EARLY MORNING HOURS IN EAST CENTRAL KANSAS. TEMPERATURES WILL COOL OFF BEHIND THE FRONT FOR THE WEEKEND WITH COOL ADVECTION AND HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS. HIGHS SATURDAY AND SUNDAY IN THE LOW TO MID 80S AND LOWS SUNDAY MORNING NEAR 60. MOISTURE AND INSTABILITY SET UP ACROSS WESTERN KANSAS MONDAY NIGHT AND TUESDAY. TUESDAY NIGHT THE LOW LEVEL JET INCREASES TO AROUND 30 KTS WITH A SHORTWAVE TROUGH MOVING EAST FROM THE ROCKIES. LIFT ASSOCIATED WITH THE JET MAY TOUCH OFF SOME SCATTERED THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING AS IT BECOMES SOUTHWEST. THE TROUGH PLACEMENT VARIES WITH THE GFS MORE CONSERVATIVE AND WEAKER THAN THE ECMWF GIVEN THIS UNCERTAINTY FOR LATE NEXT WEEK WILL ONLY GO WITH SMALL CHANCES OF PRECIPITATION AT THIS TIME. THE ECMWF BREAKS DOWN THE RIDGE AND MOVES THE TROUGH THROUGH WHILE THE GFS DOES NOT. TEMPERATURES WILL WARM BACK UP INTO THE LOWER 90S TUESDAY AND WEDNESDAY THEN IN THE UPPER 80S TO NEAR 90 ON THURSDAY. LOWS MAINLY IN THE 60S TO LOWER 70S. 53 && .AVIATION... SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR TOP/FOE AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION MIXES OUT. CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING FROM THE NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL TAF SITES THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH JUST WHERE THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF THIS POSSIBILITY TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD INCREASE TO AROUND 45KT OVERNIGHT FOR SOME MODERATE WIND SHEAR...MIXING OUT BY MID MORNING FRIDAY. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 26, 10:57 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1057 AM CDT THU JUN 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1057 AM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO OCCUR IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS. MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jun 26, 2:05 PM CDT, 2 hours 7 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 205 PM CDT THU JUN 26 2008 KSZ011-261945- NEMAHA- 205 PM CDT THU JUN 26 2008 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN AND SABETHA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
Local storm report, Jun 26, 2:43 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 6 NW SABETHA 39.96N 95.88W
06/26/2008 E1.00 INCH NEMAHA KS TRAINED SPOTTER
&&
JLSpecial weather statement, Jun 26, 3:23 PM CDT, 49 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT THU JUN 26 2008 KSZ009-010-262045- MARSHALL-WASHINGTON- 323 PM CDT THU JUN 26 2008 THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 23 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WATERVILLE...BLUE RAPIDS AND MARYSVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 26, 3:51 PM CDT, 21 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 351 PM CDT THU JUN 26 2008 KSZ011-262130- NEMAHA- 351 PM CDT THU JUN 26 2008 THROUGH 430 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF CENTRAL AND NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SENECA...ONEIDA...BERN AND SABETHA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
Special weather statement, Jun 26, 3:52 PM CDT, 20 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT THU JUN 26 2008 KSZ009-010-262115- MARSHALL-WASHINGTON- 352 PM CDT THU JUN 26 2008 THROUGH 415 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 14 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OKETO AND MARYSVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 26, 4:05 PM CDT, 7 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT THU JUN 26 2008 KSZ008-262130- REPUBLIC- 405 PM CDT THU JUN 26 2008 THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Jun 26, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 26, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 26, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| Jun 26, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| Jun 26, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 49 min |
| Jun 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 15 min |
| Jun 26, 5:43 PM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 3 hr |
| Jun 26, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 61 min |
| Jun 26, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 66 min |
| Jun 26, 6:15 PM CDT | Flash Flood Warning | TOP | Cloud, Republic | 4 hr |
| Jun 26, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 61 min |
| Jun 26, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.